Alert archive / Massachusetts / High Surf Advisories in 2022
High Surf Advisory 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Aug 16, 2022, 2:54 AM EDT for 6 counties in Massachusetts. It took effect at Aug 17, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2022, 2:54 AM EDT (06:54 UTC)
- In effect from
- Aug 17, 2022, 8:00 AM EDT
- Expired
- Aug 17, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 6.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049 WHUS41 KBOX 160654 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 254 AM EDT Tue Aug 16 2022 MAZ007-015-016-019-022-024-162000- /O.NEW.KBOX.SU.Y.0002.220817T1200Z-220818T0000Z/ Eastern Essex MA-Suffolk MA-Eastern Norfolk MA- Eastern Plymouth MA-Barnstable MA-Nantucket MA- 254 AM EDT Tue Aug 16 2022 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY... * WHAT...Large breaking waves of 4 to 8 feet expected in the surf zone. * WHERE...Eastern Essex MA, Suffolk MA, Eastern Norfolk MA, Eastern Plymouth MA, Barnstable MA and Nantucket MA Counties. * WHEN...From 8 AM to 8 PM EDT Wednesday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
2 follow-up statements
433 WHUS41 KBOX 162015 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 415 PM EDT Tue Aug 16 2022 MAZ007-015-016-019-022-024-170915- /O.CON.KBOX.SU.Y.0002.220817T1200Z-220818T0000Z/ Eastern Essex MA-Suffolk MA-Eastern Norfolk MA- Eastern Plymouth MA-Barnstable MA-Nantucket MA- 415 PM EDT Tue Aug 16 2022 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY... * WHAT...Large breaking waves of 4 to 8 feet expected in the surf zone. * WHERE...Eastern Essex MA, Suffolk MA, Eastern Norfolk MA, Eastern Plymouth MA, Barnstable MA and Nantucket MA Counties. * WHEN...From 8 AM to 8 PM EDT Wednesday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
143 WHUS41 KBOX 170617 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 217 AM EDT Wed Aug 17 2022 MAZ007-015-016-019-022-024-180000- /O.CON.KBOX.SU.Y.0002.220817T1200Z-220818T0000Z/ Eastern Essex MA-Suffolk MA-Eastern Norfolk MA- Eastern Plymouth MA-Barnstable MA-Nantucket MA- 217 AM EDT Wed Aug 17 2022 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Large breaking waves of 5 to 10 feet expected in the surf zone. * WHERE...Eastern Essex MA, Suffolk MA, Eastern Norfolk MA, Eastern Plymouth MA, Barnstable MA and Nantucket MA Counties. * WHEN...From 8 AM this morning to 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Aug 15, 9:32 PM EDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 15, 9:32 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
932 PM EDT Mon Aug 15 2022
.SYNOPSIS...
High pressure over southeast Canada and developing low pressure
well south of New England, will continue to maintain mainly dry
and seasonable weather through Tuesday. By Tuesday night into
Wednesday night, low pressure makes its closest approach, resulting
in cooler weather and a chance of rain, especially for eastern
Massachusetts. As the low lifts north into Maine, a drying and
warming trend develops Thursday. Then heat returns Friday and
Saturday, followed by increasing humidity Sunday and Monday. Dry
weather is expected Friday and Saturday, then a chance of
scattered showers/thunderstorms Sunday with an approaching warm
front, then a cold front early next week. Although, widespread
rain is unlikely.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
9:30 PM Update...
The forecast remains on track this evening as we begin to
radiate across southern New England. High cloud cover impacting
the eastern half of our forecast area has begun to pivot to our
north and east as surface winds switch to the northeast. As
mentioned in the previous update, low clouds may develop across
eastern MA overnight due to the wind switch. Should low clouds
develop, it will put a cap on radiational cooling overnight.
Western MA and CT are expected to stay partly cloudy to mostly
clear tonight, thus, will experience some of the chilliest lows
overnight. Dewpoints are expected to come up a few degrees
overnight, from the upper 40s and low 50s to the mid 50s to low
60s, highest across the Cape, which will limit how far temps can
fall before sunrise. At this time, kept low temps consistent
with the previous update, but lows will be something to keep an
eye on overnight.
7 PM Update:
Very pleasant and comfortable evening in progress, with
temperatures mainly in the 70s and dew pts in the 50s, with 40s
across interior MA. This dry airmass, with light winds mostly
clear conditions (especially across CT and western-central MA),
will support radiational cooling tonight. Thus, tweaked
overnight mins toward the cool MOS guidance in this region.
Farther east into RI and eastern MA, thicker mid/high clouds
this evening along with potential low clouds late tonight, as
low level winds become NE, makes overnight mins tricky in RI and
eastern MA.
Otherwise, forecast straight forward for tonight - dry weather
(rain near Nantucket never reaches the ground due to dry air)
with temps slightly cooler than normal. Earlier discussion
below.
===================================================================
Cumulus clouds continue to develop this afternoon with a low chance
for an isolated shower or weak thunderstorm. There are two areas we
are watching this afternoon; the east slope communities of the
Berkshires and the outer Cape and Nantucket. Few showers have
developed west of KENX in Albany's area as a result of daytime
heating and low level lapse rates nearing 9C/km. These showers are
forming because of orographic lift from the Catskills and Berkshires.
Secondly, KOKX has a cluster of showers south of Long Island as a
result of short wave rounding the base of a mid level trough.
Heading into this afternoon a low chance for showers across the east
slope communities of the Berkshires, POPs less than 20 percent. As
the day goes on and we lose daytime heating these showers and clouds
will fade. As for the cluster of showers over the southern outer
waters those will continue to move to the northeast and may clip the
outer Cape and Nantucket by early this evening. PWATs are low, so we
would not expect any heavy rains to fall out of these showers.
Values range between 0.60 and 0.90 inches. This is roughly 70
percent of normal for mid-August.
Tonight we are dry and should see some clearing, HREF brings in
nearly clear skies during the overnight hours. Given the departing
short wave to our east, we've kept sky cover greater for eastern
Massachusetts. Further west with less cloud cover and light winds we
could expect good radiational cooling. Overnight lows run a few
degrees cooler than the average morning low for mid-August, waking
up Tuesday temperatures will be in the mid to upper 50s, with the
exception of the urban centers where lows are generally in the low
60s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The global ensembles continue to support the mid-level trough
becoming a closed during the second-half Tuesday. Given the cold
pool aloft we should expect more cumulus clouds to develop Tuesday
afternoon with a low chance of an isolated shower. This will result
in slightly cooler temperatures as well. Afternoon highs will
struggle to reach 80, but will top out in the upper 70 across the
eastern half of southern New England. Locations in the Connecticut
River Valley will see a little more sunshine and should be able to
have a seasonable afternoon with highs 80F to 83F.
With the vested interest in rainfall many have been keeping a close
eye on the potential for rain this week. Given the back and forth of
the deterministic runs of the global models, thought it was fair to
lean on the global ensembles. As of Monday afternoon there is a weak
surface low off of the North Carolina coast. Ensembles have the low
drifting to the northeast on Tuesday and come Tuesday night there is
deepening of the surface low. The low will have little impact on our
forecast for Tuesday, outside of added cloud cover during the late
afternoon and especially during the overnight hours. We have brought
it slight chance for rain for eastern southern New England during
the pre-dawn hours of Wednesday as far west as Lowell to Worcester
to Providence and kept the chance rain for the outer Cape and
Islands.
Further discussion on the development and track of this system will
be discussed in the long term section of the AFD.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
345 PM update...
Highlights:
* Best chance for widespread rain appears Wed/Wed ngt in eastern MA
* Heat returns Fri & Sat w/highs 85-90, then warm & humid Sun & Mon
* Drying trend Thu, dry Thu, Fri & Sat. Chance of scattered
convection Sun with warm front, then cold front early next week
Precipitation...
Some of the guidance has trended farther west regarding the threat
for widespread rainfall Wed/Wed night, associated with developing
vertically stacked low offshore. Specifically the 12z EC, ARW and a
few 12z GEFS members have trended farther west with heavy rain into
eastern MA. The new 12z ECENS has only 7 of its 50 members with
heavy rain into eastern MA. That's only 14% of its membership. Seems
like the 12z op EC has some convective feedback beginning 12z Tue
over the 40N/70W benchmark, which then leads to heavy convective
rains into eastern MA Wed/Wed night. Forecast confidence this period
(Wed/Wed night) is below average given this precip is convectively
driven vs baroclinic driven. During this severe drought, we have
seen multiple times promising rains disappear in model guidance as
the potential event nears. This could be the case here again, given
the lack of baroclinity with this August system. Therefore we will
go with chance pops Wed/Wed night, highest over eastern MA to
reflect potential rainfall, but also reflect the uncertainty,
especially with event 36+ hrs out in model time. By Thu, even the
more robust 12z EC agrees with remaining guidance for mid level low
to lift northward, with rising heights across SNE. Thus, any risk
for morning rain Thu should be replaced by a drying trend for the
afternoon. Then confluent flow Fri followed by short wave ridging
Sat, as subtropical ridge builds northward, will support dry weather
Fri/Sat. Ensembles agree on an airmass change around Sunday, with
PWATs rising rapidly above normal. Thus chance of warm frontal
convection Sunday, followed by risk of convection early next week
with approaching northern stream trough exiting the Great Lakes.
Although given convectively driven, widespread rain is not expected.
Temperatures...
Offshore low Wed will result in cooler NE flow, with ensembles
indicating 850 mb temps noticeably cooler than normal. This combined
with clouds and possibly showers, highs Thu may only be in the 70s,
especially eastern MA given onshore flow. However, by Thu, with mid
level low exiting into ME, WNW flow develops across SNE. Therefore
should see temps rebound to normal Thu afternoon, upper 70s to lower
80s, even a few mid 80s possible. Then Fri and Sat, WNW flow aloft
advects warmer than normal temps per ensembles, supporting highs 85-
90 both days. Although humidity will remain in check, with dew pts
only in the 50s, especially away from the coast and potential
seabreezes. Humidity definitely increases Sun and Mon, as ensembles
indicate PWATs rising rapidly above normal. Hence, warm and humid
Sun and Mon, with highs in the 80s and dew pts in the 60s.
Definitely a summer feel.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
23z TAF Update: no change to previous TAFs, VFR cloud bases, dry
runways and light east winds becoming NE overnight. Earlier
discussion below.
===================================================================
Tonight...High confidence.
VFR. East wind becomes north/northeast 5 to 10 knots, the exception
are terminals on Cape Cod and Islands where wind is 10 to 15 knots.
Tuesday...High confidence.
Mostly VFR with MVFR conditions possible for eastern MA terminals as
early as 18z. North wind becomes northeast 10 to 15 knots, gust 20
to 25 knots for terminals on the Cape and Islands.
Tuesday Night...Moderate confidence.
VFR for western terminals. MVFR/IFR conditions with -RA possible for
eastern MA terminals, including the Cape and Islands. Northeast wind
10 to 15 knot with gust 20 to 25 knots. Terminals away from the
coast have northeast wind 5 to 10 knots.
KBOS...High confidence.
KBDL...High confidence.
Outlook /Wednesday through Saturday/...
Thursday through Saturday Night: VFR.
Sunday: Isolated SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
4 PM Update...
Tonight...High confidence.
Dry conditions. Seas generally 1 to 3 feet. East wind becomes
north/northeast 10 to 15 knots and sub advisory gusts for southern
outer waters.
Tuesday...High confidence.
Mostly dry conditions but increasing rain chances during the second
half of Tuesday afternoon for the waters southeast of Nantucket.
Small Craft conditions for southern outer waters as waves build to 3
to 5 feet and gusts reach 25 knots.
Tuesday Night...Moderate confidence.
Chance of light rain for outer waters as low pressure system
develops. Small Craft conditions extend to all outer waters as wave
heights build 4 to 6 feet and wind gusts reach 25 to 30 knots.
Outlook /Wednesday through Saturday/...
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Thursday Night through Saturday Night: Winds less than 25 kt.
Sunday: Winds less than 25 kt. Isolated rain showers, isolated
thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 11 PM Tuesday to 8 AM EDT Thursday
for ANZ250.
Small Craft Advisory from 8 PM Tuesday to 8 AM EDT Thursday
for ANZ254.
Small Craft Advisory from 6 AM Tuesday to 8 AM EDT Thursday
for ANZ255-256.
&&
SYNOPSIS...Nocera/Gaucher
NEAR TERM...Gaucher/KS
SHORT TERM...Gaucher
LONG TERM...Nocera
AVIATION...Nocera/Gaucher
MARINE...Nocera/GaucherHazardous weather outlook, Aug 15, 4:08 PM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 408 PM EDT Mon Aug 15 2022 CTZ002>004-MAZ002>024-026-RIZ001>008-162015- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 408 PM EDT Mon Aug 15 2022 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-162015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 408 PM EDT Mon Aug 15 2022 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:14 PM EDT | Wind Advisory | BOX | Barnstable, Nantucket | 11 hr |
| Aug 16, 3:34 PM EDT | Gale Warning | BOX | 24 hr |
Nearby
High Surf Advisories in Massachusetts, 2022Every high surf advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.